Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:58 AM CDT for 5 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 11:58 AM CDT (16:58 UTC)
- Expired
- Aug 10, 2020, 12:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 12:35 PM CDT | TSTM WND GST 60 | Ottumwa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
291
WUUS53 KDMX 101658
SVRDMX
IAC007-051-123-135-179-101745-
/O.NEW.KDMX.SV.W.0152.200810T1658Z-200810T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1158 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in south central Iowa...
Davis County in southeastern Iowa...
Wapello County in southeastern Iowa...
Southeastern Mahaska County in south central Iowa...
Eastern Appanoose County in south central Iowa...
* Until 1245 PM CDT.
* At 1158 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Oskaloosa to 7 miles north of
Unionville, moving east at 45 mph. These winds are from outflow
from storms to the north and west.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Centerville, Bloomfield, Ottumwa Industrial Airport, Lake
Sundown, Eldon, Fremont, Agency, Moulton, Cincinnati, Blakesburg,
Pulaski, Drakesville, Kirkville, Exline, Floris, Unionville,
Chillicothe, Udell and Sharon Bluffs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
4060 9218 4059 9303 4060 9303
TIME...MOT...LOC 1658Z 283DEG 41KT 4124 9251 4059 9301
HAIL...<.75IN
WIND...60MPH
$$
Donavon2 follow-up statements
902
WWUS53 KDMX 101732
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1232 PM CDT Mon Aug 10 2020
IAC135-101741-
/O.CAN.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Monroe IA-
1232 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.
LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
4060 9218 4060 9272
TIME...MOT...LOC 1731Z 283DEG 41KT 4116 9207 4051 9258
$$
IAC007-051-123-179-101745-
/O.CON.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Davis IA-Wapello IA-Mahaska IA-Appanoose IA-
1232 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR DAVIS...WAPELLO...SOUTHEASTERN MAHASKA AND SOUTHEASTERN APPANOOSE
COUNTIES...
At 1231 PM CDT, severe thunderstorms were located along a line
extending from near Packwood to near Lancaster, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ottumwa, Bloomfield, Ottumwa Industrial Airport, Eldon, Fremont,
Agency, Moulton, Pulaski, Drakesville, Kirkville, Floris,
Chillicothe, Oskaloosa Municipal Airport, Lake Wapello State Park and
Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
4060 9218 4060 9272
TIME...MOT...LOC 1731Z 283DEG 41KT 4116 9207 4051 9258
HAIL...<.75IN
WIND...60MPH
$$
Donavon968
WWUS53 KDMX 101746 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1246 PM CDT Mon Aug 10 2020
IAC007-051-123-179-101756-
/O.EXP.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Davis IA-Wapello IA-Mahaska IA-Appanoose IA-
1246 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR DAVIS...WAPELLO...SOUTHEASTERN
MAHASKA AND SOUTHEASTERN APPANOOSE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.
LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
4060 9218 4060 9272
TIME...MOT...LOC 1746Z 283DEG 41KT 4112 9187 4048 9238
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 11:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST HUBBARD 42.31N 93.31W
08/10/2020 E70 MPH HARDIN IA EMERGENCY MNGR
NUMEROUS LARGE TREES DOWN. WINDS ESTIMATED
AT 70 MPH.
&&
FOWLELocal storm report, Aug 10, 11:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG CUMMING 41.48N 93.76W
08/10/2020 WARREN IA TRAINED SPOTTER
SEVERAL LARGE TREES DOWN THROUGHOUT THE TOWN
OF CUMMING. TIME ESTIMATED BY RADAR.
&&
KLPLocal storm report, Aug 10, 11:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 5 WSW CUMMING 41.45NLocal storm report, Aug 10, 11:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND DMG CARLISLE 41.50N 93.49W
08/10/2020 WARREN IALocal storm report, Aug 10, 11:51 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND GST 1 WSW WEST DES MOINES 41.56N 93.78W
08/10/2020 E70 MPH POLK IA TRAINED SPOTTER
MILLS CIVIC AND I35; 70 MPH WINDS. SIGN AND
TREE DAMAGE. WINDS OF 55 TO 70 LASTED NEARLY
20 MINUTES DURING THE SURGE.
&&
REVLocal storm report, Aug 10, 11:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND GST LEIGHTON 41.34N 92.78W
08/10/2020 M75 MPH MAHASKA IA MESONET
REPORTED AT LEIGHTON, IA. PWS.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 39 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 50 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:28 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more | 47 min |
| Aug 10, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Tama | 58 min |
| Aug 10, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 38 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.